One of the pillars of heart disease prevention is keeping blood fats, especially cholesterol, under control. But doctors don’t always agree on the best way to achieve this goal. Most recommend a healthful diet (though they don’t all agree on what that looks like) and plenty of exercise. Many physicians also prescribe statin-type drugs to lower cholesterol, but some patients prefer the natural statins in red yeast rice. But what about the risk of red yeast rice? Might this supplement cause muscle pain and weakness as lovastatin or simvastatin can?
One Reader’s Story:
Q. I have been taking red yeast rice for several years. I had read it can bring cholesterol down and I thought that would be useful.
A few weeks ago my legs began aching at night, especially my left hip. I am 72 years old, in good health, not overweight, exercise regularly and take no prescribed medications.
I am wondering if the red yeast rice could suddenly begin causing such symptoms. I have not experienced any injury to cause this discomfort.
I have taken ibuprofen a couple of times to alleviate the aching at night, but I would rather not. Do you think red yeast rice is causing this problem?
Uncovering the Risk of Red Yeast Rice:
A. It is certainly possible that you have developed a reaction to red yeast rice. Although this natural source of statin compounds is less likely to trigger muscle pain than the pharmaceutical statins, some people are sensitive to it (Xue et al, BMC Cardiovascular Disorders, May 18, 2017; Venhuis et al, Drug Testing and Analysis, Mar-Apr. 2016).
You may have become more susceptible to this side effect as you have grown older. As people age, they seem to suffer more from statin-associated muscle symptoms (Khine et al, American Heart Journal, Sep. 2016).
We have more information on the benefit and risk of red yeast rice as well as other natural approaches for controlling cholesterol and triglycerides in our book, Quick & Handy Home Remedies.